Save money on your medicine by going generic

Save money on your medicine by going generic

 

 
 
We’re all looking for ways to save money, whether it’s being conscious of how much energy we use or switching to budget supermarkets when we do our weekly shop. But did you know you can also save money on your medicine by going generic?
 
It’s a common misconception that branded is better. Yes, the packaging itself may look more appealing, but usually, the actual medicine inside is the same as the generic version, and it’s a lot cheaper, too.
 
In this guide we’ll list some of the most popular medicines and their generic versions so you can feel better for less.
 
 

What does generic mean?

 
A generic medicine is simply a non-branded medicine. For example, Nurofen is the brand name for ibuprofen, but generic ibuprofen would still be the same as Nurofen in terms of dosage, safety, strength, administration, quality and intended usage.
 
The only difference is that one is branded and one isn’t - they contain the same active ingredient and are equally as effective. But the generic one will always be cheaper. 
 
 

Branded vs generic medicines

 
Ready to start shopping savvy? Keep reading to discover the generic versions of some of your favourite brands, and remember, always pay attention to the active ingredient, not the brand! 
 

Aspirin

 
Aspirin is an anti-inflammatory, everyday painkiller, otherwise known as an NSAID. It’s used to relieve aches and pains, such as a headache, toothache and period pain. Additionally, it can be used to treat cold and flu-like symptoms and reduce a high temperature, while a low dose of aspirin can be used to help prevent a heart attack or stroke.    
 
Instead of choosing Anadin or Disprin, the branded versions of aspirin, choose the box that merely states ‘aspirin’ like the products below. Some of the branded versions may contain added ingredients like caffeine, but these aren’t vital to relieve your pain.
 


 

Paracetamol

 
Alongside aspirin, paracetamol is a popular pain relief medication that can be used by almost anyone. It’s ideal for easing everyday aches and pains like headaches, toothache or period pain
 
Other medicines like codeine, ibuprofen and aspirin often contain paracetamol in addition to their main active ingredient to give you a stronger dose of pain relief. A paracetamol brand you may be familiar with is Panadol. These may look attractive due to the choices they offer, such as soluble, and they may contain extra ingredients like caffeine.
 
However, we also have a range of cost effective, generic paracetamol in various forms, too, and even paracetamol plus with the added boost of caffeine.
 


 

Ibuprofen

 
Ibuprofen is another painkiller that’s used to treat inflammation, pain, and to bring down a fever. It’s also the active ingredient in Nurofen and Flarin. These branded products are usually targeted to specific needs, like joint pain, period pain and migraines. 
 
This is a clever marketing strategy. Regardless of which regular-strength Nurofen product you buy, most will typically contain 200mg of ibuprofen. We have a wide selection of generic ibuprofen at varying strengths, so whatever you need ibuprofen for, you’ll find a generic medicine that’s right for you - and your wallet!
 


 

Cetirizine

 
When it comes to hay fever and allergy treatments, cetirizine is one of the go-to active ingredients. As a non-drowsy antihistamine, cetirizine is effective at reducing the symptoms caused by allergies, and it’s the ingredient of choice for one of the biggest hay fever and allergy brands around, Benadryl.
 
Cetirizine is available in a selection of products, including tablets and syrups. Benadryl isn’t the only option to reap the benefits of cetirizine - there are a range of generic options, too.
 


 

 
 

Loratadine

 
Like cetirizine, loratadine is an antihistamine that helps to treat allergies such as hay fever, and it’s known by its brand name Clarityn. There’s no need to spend a fortune to survive hay fever season - thankfully, we have a range of generic loratadine in multiple pack sizes to choose from.
 


 

Chlorphenamine

 
Chlorphenamine is a first-generation antihistamine (meaning it might make you drowsy) which is the active ingredient in Piriton products. Alongside Piriton, non-branded, generic chlorphenamine tablets are available, so if you’re looking for chlorpheniramine to treat your hay fever and allergy symptoms, you can get them at excellent value by opting for generic.
 


 

Diphenhydramine

 
Diphenhydramine has lots of uses, like relieving skin allergies, cold and flu symptoms, and helping insomnia. Nytol, Benylin, Panadol and Covonia are some of the branded medicines that contain diphenhydramine. 
 


 
Whether you’re looking for diphenhydramine to help you sleep or to soothe a skin allergy, we have a range of generic diphenhydramine treatments, from tablets, creams and liquid medicines.
 

Promethazine

 
Like diphenhydramine, promethazine is an antihistamine that also tackles allergies, cold and flu symptoms, insomnia, travel sickness and nausea. Sominex, Phenergan and Avomine are the branded versions of promethazine.
 
The branded versions of promethazine target specific problems, for example, Sominex targets insomnia despite it containing the same active ingredient as Avomine which targets travel sickness. They’re actually suitable for all of the above conditions, it’s just the branding that’s different.
 


 

Fluconazole

 
Fluconazole is an antifungal medicine used to treat fungal infections like thrush. It’s also the active ingredient in Canesten thrush capsules, targeted mainly at women who are suffering from vaginal thrush.
 
Generic fluconazole is less than half the price of branded fluconazole. By choosing generic, you’re getting the same active ingredient, the same effectiveness and the same results - the only difference is the price.
 


 
 

 
 
Usually, a branded medicine and a generic medicine will contain the exact same active ingredient - and they may even be produced in the same factory! The only difference between branded and generic is the packaging and the price tag.
 
Don’t always pick the branded medicine, especially if you’re trying to save the pennies. Generic medicines are just as effective, and to get the best value for your medicines, sometimes you just have to look past the name!
 

Alexandra Moses - Medical Content Writer
James O'Loan - CEO & Superintendent Pharmacist
James O'Loan , CEO & Superintendent Pharmacist on 14 March 2023
i
How we ensure accuracy in our content